Alert archive / Louisiana / Flash Flood Warnings in 2024

Flash Flood Warning 38, NWS Jackson, MS

April 18, 2024East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Apr 18, 2024, 11:00 AM CDT for East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 11:00 AM CDT (16:00 UTC)
Expired
Apr 18, 2024, 4:00 PM CDT
In force
5 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 10:34 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 18, 10:34 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1034 AM CDT Thu Apr 18 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 1032 AM CDT Thu Apr 18 2024

Mesoscale Update: Through mid-morning fog/low stratus has mostly
cleared with only patchy spots in the far southeast remaining.
Already this morning a severe thunderstorm warning has been issued
for portions of southeast Ar stretching into the Ms Delta. This
is what is to be expected as a slight risk area has been added to
the far northern portions of the CWA followed by the existing
marginal risk area. Model/CAM analysis this morning continues to
show a favorable storm environment in the far north, however
guidance has evolved to show a band of higher wind/larger hail
probabilities thus the slight risk was added to the area. While we
still expect this to be scattered thunderstorm event, if storms
do form there is the possibility for supercell development which
could produce hail up to golf ball sized, damaging wind gusts and
a tornado cant be ruled out. /KP/

&&

.DISCUSSION...
Issued at 419 AM CDT Thu Apr 18 2024

Today through Tonight...

Today: Water vapor/RAP imagery indicate weakening cold core lifting
into the Great Lakes while another is diving over south-central
Canada. Quasi-zonal flow aloft has set up across the region. There
are a few radar returns across the region but most has dissipated.
With continued southwesterly return flow of warmth/moisture,
widespread clouds & low stratus are ongoing across the region.
Patchy dense fog remains possible in the Pine Belt in southeast MS
overnight, so ongoing HWO graphic is in good shape. Seasonably warm
temps are ongoing this morning, in the mid 60s east of the I-55
corridor to low 70s along & west of the I-55 corridor. As mean
longwave trough/cold core deepens over south-central Canada, a weak
sfc low to lift northeast into the Mid West, dragging a cold front
southeast towards the Mid South to ArkLaTex. Expect increased
chances of showers & some storms for areas along & northwest of the
Natchez Trace, with highest chances to the northwest & in the Hwy 82
corridor today. With steepening mid-level lapse rates/vertical
totals in the upper 20s to near 30 deg C & mean bulk shear around 20-
40kts, some isolated severe storms are possible. Main adjustment was
to focus the Marginal a touch further north & add timing, with some
potential as early as late aftn (4-6PM) but most probable after
that. Timing should end around midnight but could persist in the Hwy
82 corridor if any convective complex is going off to the northwest.
Main concerns are gusty winds & hail up to quarter size. Expect
seasonably warm highs in the low-mid 80s.

Tonight: Broad cold core/frontal system will extend from the Hudson
Bay region down towards the OH Valley & moving into the Mid South to
ArkLaMiss region this evening through daybreak Friday. Southwesterly
return flow will become more westerly into the overnight hours. Sfc
winds gradually shifting to the northwest in the wake of the front
in the extreme northwest ArkLaMiss Delta region around daybreak.
With isolated strong to severe storms winding down around midnight
or so, some rain & isolated storm chances will remain confined to
the Hwy 82 corridor. Another round of low stratus & patchy fog are
possible in the Pine Belt. HREF probs are low enough that limit
confidence in dense fog but patchy fog is possible southeast of the
Natchez Trace & into the Pine Belt. Held off any mention in the HWO
graphics but will need to be monitored. Expect another night of
seasonably warm lows in the mid-upper 60s, some 10-15 deg. F above
normal. /DC/

Friday through next Wednesday...

As day breaks on Friday, a cold front will be in the process of
dropping southeast into and through the CWA. This will again
maintain some rain chances across mainly northern portions of the
CWA Friday afternoon. However, early Saturday morning into Sunday,
a couple of disturbances will shift east across the region under
zonal flow. This will result in decent chances for showers, along
with some isolated thunder, across the forecast area Saturday into
Sunday as cooler drier conditions will advect into the region.

As this system exits the region late Sunday night into Monday,
northerly winds will persist as high pressure to the northwest
builds into the forecast area.  Quiet weather and drier air will
exist across the region Monday into Tuesday.  Winds will steadily
become more easterly Monday night and southerly on Tuesday, with
warming conditions expected Tuesday into Wednesday. /19/

&&

.AVIATION...
(12Z TAFS)
Issued at 711 AM CDT Thu Apr 18 2024

A very humid boundary layer & light southerly wind have helped
dense fog development over the PIB/HBG area. Otherwise, low
stratus has lowered to LIFR/IFR restrictions & will persist
through 18/15Z time frame on average. Ceilings should lift with
VFR conditions returning by afternoon in continued warm southerly
flow. Some SHRA or TSRA are psbl this aftn to evening across
central-northern TAF sites at GLH & GWO & psbl at GTR, so included
in 12Z TAF cycle. Southerly return flow will persist into the
evening, leading to another round of IFR-LIFR low stratus & vsby,
with lowest vsby to psbl dense FG at PIB & HBG near daybreak
Friday. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  66  84  65 /  30  10  20  10
Meridian      84  65  86  64 /  20  20  20  10
Vicksburg     85  66  82  62 /  20  10  20  10
Hattiesburg   85  67  88  63 /  10  20  10   0
Natchez       85  66  86  65 /  20  10  10   0
Greenville    83  64  73  56 /  50  30  20  20
Greenwood     84  66  76  59 /  60  30  30  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

KP/NF/DC

In the hours before

Special weather statement, Apr 18, 8:27 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
827 AM CDT Thu Apr 18 2024

LAZ007-181400-
Morehouse LA-
827 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOREHOUSE PARISH
THROUGH 900 AM CDT...

At 827 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sterlington, or 11 miles west of Bastrop, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bastrop around 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3291 9208 3293 9207 3300 9200 3276 9183
      3270 9203 3271 9204 3270 9204 3270 9206
      3273 9207 3274 9205 3276 9206 3279 9205
      3282 9207 3284 9206 3287 9208
TIME...MOT...LOC 1327Z 241DEG 30KT 3280 9211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Apr 18, 8:54 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
854 AM CDT Thu Apr 18 2024

ARZ074-LAZ007-181430-
Ashley AR-Morehouse LA-
854 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHWESTERN MOREHOUSE PARISHES THROUGH 930
AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Beekman, or 9 miles north of Bastrop, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Beekman around 900 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3281 9197 3292 9204 3312 9184 3287 9166
TIME...MOT...LOC 1353Z 238DEG 30KT 3291 9195

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NF
Special weather statement, Apr 18, 9:24 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
Issued by National Weather Service Huntsville AL
924 AM CDT Thu Apr 18 2024

ARZ074-075-LAZ007>009-MSZ040-181515-
Chicot AR-Ashley AR-Morehouse LA-East Carroll LA-West Carroll LA-
Issaquena MS-
924 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHICOT AND SOUTHEASTERN
ASHLEY COUNTIES...NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST
CARROLL...NORTHERN WEST CARROLL PARISHES IN NORTHEASTERN LOUISIANA
AND NORTHWESTERN ISSAQUENA COUNTIES THROUGH 1015 AM CDT...

At 924 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jones, or 15 miles south of Hamburg, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wilmot and Jones around 930 AM CDT.
  Parkdale around 935 AM CDT.
  Eudora and Kilbourne around 955 AM CDT.
  Chicot Junction around 1000 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 9187 3346 9136 3314 9119 3311 9120
      3308 9116 3303 9113 3301 9117 3301 9112
      3292 9107 3281 9156
TIME...MOT...LOC 1424Z 254DEG 34KT 3300 9173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GH/HUN
Special weather statement, Apr 18, 10:26 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
1026 AM CDT Thu Apr 18 2024

LAZ007-181600-
Morehouse LA-
1026 AM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MOREHOUSE PARISH
THROUGH 1100 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bastrop, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bastrop and Beekman around 1030 AM CDT.
  Galion around 1040 AM CDT.
  Mer Rouge around 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3291 9208 3292 9207 3295 9208 3301 9173
      3301 9165 3275 9163 3277 9206 3280 9205
      3282 9207 3283 9207 3284 9206 3287 9208
TIME...MOT...LOC 1526Z 266DEG 27KT 3287 9202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 9:43 AM CDTSevere Thunderstorm WarningJANIssaquena, Washington47 min
Apr 18, 12:23 PM CDTSpecial Weather StatementJANSharkey37 min
Apr 18, 12:48 PM CDTSpecial Weather StatementJANSunflower27 min
Apr 18, 2:26 PM CDTSpecial Weather StatementJANWashington64 min
Apr 18, 2:43 PM CDTFlash Flood WarningJANIssaquena, Sharkey, Washington3 hr
Apr 18, 2:51 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Sharkey, Washington54 min
Apr 18, 3:03 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo42 min
Apr 18, 3:36 PM CDTSevere Thunderstorm WarningJANHolmes, Madison, Yazoo54 min
Apr 18, 3:55 PM CDTSevere Thunderstorm WarningJANIssaquena65 min
Apr 18, 4:25 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison38 min
Apr 18, 4:49 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Yazoo56 min
Apr 18, 5:13 PM CDTTornado WarningJANSharkey, Yazoo47 min
Apr 18, 5:57 PM CDTSevere Thunderstorm Warning Considerable damage threatJANMadison, Yazoo63 min
Apr 18, 6:40 PM CDTSevere Thunderstorm WarningJANHinds, Madison35 min
Apr 18, 8:27 AM CDTSpecial Weather StatementJANMorehouse33 min
Apr 18, 8:54 AM CDTSpecial Weather StatementJANMorehouse36 min
Apr 18, 8:57 AM CDTSevere Thunderstorm WarningJANMorehouse48 min
Apr 18, 10:26 AM CDTSpecial Weather StatementJANMorehouse34 min
Apr 18, 10:41 AM CDTSevere Thunderstorm WarningJANMorehouse47 min
Apr 18, 3:29 PM CDTSpecial Weather StatementJANWest Carroll61 min
Apr 18, 9:24 AM CDTSpecial Weather StatementJANChicot51 min
Apr 18, 1:51 PM CDTFlash Flood WarningJANChicot6 hr

Nearby

Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Arkansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.